|Higher VL and re-starting treatment
Nov 25, 2003
First, I agree with earlier posts: you guys ARE angels!
Poz about 18 months. Started HAART treatment less than 6 months after infection, as my doc feels that sometimes early treatment can be beneficial. Initial VL was about 300K, CD4s fine. Stopped after 6 months of treatment, as VL was then undetectable and CD4s were higher even. Since then I have had blood work done every 3 months showing a gradual rise in VL to 85K, then a decline to 40K. CD4s still in normal range and percentage. My question is this: Should I feel okay about remaining off drugs with VLs ranging under 100K --and as long as CD4s do not trend downward?Is there a different benchmark? Does one make the treatment decision on VL alone?
| Response from Dr. Pierone
Thanks for the positive feedback, we are glad to help out. You should feel ok about remaining off medications as long as you are feeling well and CD4 counts are high. A viral load of 40 to 85 thousand is mid-range and should allow you to be off therapy for a number of years. There will eventually be a downward trend to CD4 cells but a gradual decline is alone is not reason enough to restart based on present guidelines.
It's possible that in the future, as medications continue to improve and we have more long-term studies, the guidelines will suggest starting treatment at higher CD4 counts. For now, 350 cells is a reasonable best guess consensus number. My personal prediction is that years from now we will look back and marvel that we used to wait until 350 CD4 cells before starting treatment. Also, I don't think we will treat continuously, but rather cycle people on therapy for a couple years, then off for a couple years (or something like that) with the goal to keep CD4 cells above 500. But there is not much evidence for this approach, mostly blue sky right now. But some European HIV doctors have some studies testing strategies like this underway like BASTA so we may have some more data to support this notion in the future.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Testicular Pain A Symptom Of HIV?
- Coated Tongue After Licking Vagina Worried I Have HIV
- Itchy Rash After Touching Vaginal Sore Sign Of HIV AIDS
- Itchy Skin After Insertive Anal Sex Sign Of HIV AIDS
- Itchy Vagina After Touching Dried Semen Sign Of HIV AIDS
- Red Spots After Rubbing Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.